Alabama, 2010Flash Flooding in Alabama, May 16, 2010
May 16, 2010 · NWS MOB · 2 events in 1 county or zone
Heavy rain caused flooding in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flooding in southwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 16, 4:32 AM CST, 3 hours 28 minutes earlier.
Area forecast discussion, May 16, 4:32 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT...
NATIONAL WEATHER SERVICE MOBILE AL
532 AM CDT SUN MAY 16 2010
.SHORT TERM...[TODAY AND TONIGHT]...HIGH PRESSURE OVER THE WESTERN
ATLANTIC WILL CONTINUE TO MOVE EASTWARD ALLOWING AN INCREASE IN
OVERALL ATMOSPHERIC MOISTURE AND SHOWERS AND THUNDERSTORMS
THROUGHOUT THE DAY. ONE BAND OF SHOWERS AND THUNDERSTORMS THAT MOVED
THROUGH THE WESTERN HALF OF THE FORECAST AREA OVERNIGHT WILL AFFECT
THE EASTERN HALF EARLY THIS MORNING. THIS BAND PRODUCED RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR ACROSS THE SOUTHERN PORTIONS OF THE
FORECAST AREA...WITH ISOLATED LOCATIONS RECEIVING UP TO 3 INCHES.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE AREA
TODAY AS ANOTHER UPPER IMPULSE/SHORTWAVE...CURRENTLY CREATING A
LARGE CLUSTER OF STORMS OVER SOUTHEASTERN LOUISIANA...APPROACHES
FROM THE WEST. THE STRONGEST STORMS WILL AGAIN PRODUCE RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR...WITH ISOLATED LOCATIONS RECEIVING
3 TO 4 INCHES OF TOTAL RAINFALL.
A FRONTAL BOUNDARY IS FORECAST TO MOVE INTO THE NORTHWEST PORTIONS
OF THE FORECAST AREA THIS EVENING...AND THROUGH MOST OF THE AREA BY
LATE TONIGHT. WE SHOULD SEE A GRADUAL DECREASE IN PRECIPITATION
COVERAGE WITH THE PASSAGE OF THE BOUNDARY...WITH PATCHY FOG
DEVELOPING LATE DUE TO THE PREVIOUS HEAVY RAINS.
WENT A DEGREE OR TWO BELOW GUIDANCE VALUES FOR TEMPERATURES
TODAY...WITH HIGHS THIS AFTERNOON IN THE LOWER 80S. LOWS TONIGHT
WILL RANGE FROM THIS MID 60S INLAND AREAS...TO NEAR 72 DEGREES AT
THE BEACHES. /22
&&
.LONG TERM...BY 12Z MON BROAD SFC LOW AHEAD MAIN UPPER TROF AXIS
SHIFTS E'WARD TO THE MID ATLANTIC REGION GIVING WAY TO A WEAK COLD
FRONT MOVING SOUTHWARD ACROSS THE LOWER MS RIVER VALLEY AND CENTRAL
GULF STATES LATE MONDAY NIGHT. AHEAD OF THE FRONT BETTER LIFT AND
MOISTURE ADVECTION CONTINUES ACROSS MUCH OF THE REGION GIVING WAY TO
CHANCE POPS MOSTLY IN THE FORM OF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE CWFA MONDAY MORNING AND EARLY
MONDAY AFTERNOON...LINGERING OVER COASTAL AREAS OF NWFL AND EXTREME
SOUTH CENTRAL LATE MONDAY AFTERNOON. LATEST MODEL SOUNDINGS DEPICT
MOSTLY A UNIDIRECTIONAL FLOW IN THE LOWER LEVELS ON MONDAY COMBINED
WITH MARGINAL INSTABILITY AND WEAK VERTICAL SHEAR LIMITING THE
THREAT OF SEVERE WEATHER THROUGH MONDAY. SOME DRIER AIR IS NOTED
ALOFT WITH PW'S AROUND 1.2 INCHES. BY LATE MON NIGHT INTO EARLY TUE
MODEL GUIDANCE DEPICTS MAIN UPPER TROF AXIS MOVES EAST OF THE CWFA
RESULTING IN THE WEAK COLD FRONT MOVING SOUTH OF THE COAST LATE TUES
MORNING. THE WEAK FRONTAL BOUNDARY STALLS NEAR OR JUST SOUTH THE
COAST THROUGH WED MORNING BEFORE MOVING NORTHWARD AND BECOMING
DIFFUSE BY MIDWEEK. NORTH OF THE FRONT COOLER DRIER AIR IS NOTED
GIVING WAY TO LESS HUMIDITY OR MORE PLEASANT WEATHER WED THROUGH THU
AND POSSIBLY THROUGH REMAINDER OF THE WEEK. ALOFT UPPER RIDGING IS
NOTED GIVING WAY TO BETTER SUBSIDENCE ACROSS MUCH OF THE DEEP SOUTH
RESULTING IN LESS CLOUDS AND BETTER SUNSHINE ALSO, BY THU AFT SFC
RIDGE BEGINS TO SHIFT EAST OF THE CWFA GIVING WAY TO LIGHT TO
MODERATE ONSHORE FLOW LATE IN THE WEEK. AS FOR TEMPS WILL LIKELY SEE
SOME 90S IN SOME AREAS THIS WEEK ESPECIALLY WELL INLAND FROM THE
COAST. WILL CONTINUE TO LEAN TOWARDS THE CURRENT 00Z MEX GUIDANCE
FOR TEMPS IN THE EXTENDED PDS. 32/EE
&&
.AVIATION...16/12Z]...SKIES WILL BE MOSTLY CLOUDY TO CLOUDY THROUGH
THE FORECAST CYCLE WITH MVFR CEILING CONDITIONS. A LIGHT SOUTHEAST
WIND FLOW THIS MORNING WILL BECOMING SOUTHERLY AND INCREASE TO
BETWEEN 10 TO 15 KNOTS BY THIS AFTERNOON...AND THEN DECREASE FROM
THE WEST AT 5 TO 10 KNOTS OVERNIGHT. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL AFFECT THE ENTIRE AREA...WITH LOCALLY HEAVY RAN
AND REDUCED VISIBILITIES. /22
&&
.MARINE...HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO
MOVE EASTWARD ALLOWING AN INCREASED POTENTIAL OF SHOWERS AND
THUNDERSTORMS THOUGH TONIGHT. A FRONTAL BOUNDARY IS FORECAST TO
SETTLE TO THE NORTHERN GULF COAST EARLY IN THE WEEK AND STALL. THERE
ARE INDICATIONS THAT THE FRONT LOOKS TO HANG AROUND NEAR THE COAST OR
JUST OFFSHORE THROUGH THE MIDDLE OF NEXT WEEK. AS THE FRONTAL AXIS
NEARS...WINDS ARE FORECAST TO LOWER ENOUGH TO SUPPORT SUBSIDING
SEAS. /22
&&
.FIRE WEATHER...HIGH HUMIDITY ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH MON FOLLOWED BY SLIGHTLY
DRIER/COOLER CONDITIONS THROUGH THE REMAINDER OF THE WEEK. AS A
RESULT AFTERNOON RELATIVE HUMIDITY VALUES WILL HAVE TO BE CLOSELY
MONITORED WED THROUGH FRI. 32/EE
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 80 67 87 65 / 100 70 30 20
PENSACOLA 81 71 85 68 / 100 80 30 20
DESTIN 80 72 82 71 / 90 80 40 20
EVERGREEN 80 67 88 62 / 100 80 30 20
WAYNESBORO 80 66 87 61 / 100 60 20 10
CAMDEN 80 66 88 63 / 100 80 30 10
CRESTVIEW 82 68 88 63 / 100 80 40 20
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 4:33 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
533 AM CDT SUN MAY 16 2010
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
533 AM CDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE OUTLOOK
AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WHILE SEVERE
THUNDERSTORMS ARE NOT EXPECTED...THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN.
RAINFALL RATES OF ONE TO TWO INCHES AN HOUR WILL OCCUR WITH THE
STRONGER STORMS...WITH ISOLATED LOCATIONS RECEIVING 3 TO 4 INCHES OF
TOTAL RAINFALL WHERE TRAINING OF STORMS OCCUR. THE HEAVY RAIN COULD
RESULT IN LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS.
A PERSISTENT SOUTHERLY FLOW OVER THE GULF WATERS WILL KEEP SEAS
AROUND 3 TO 4 FEET...CREATING A LOW HAZARD FOR SMALL CRAFT
OPERATORS.
PATCHY FOG IS POSSIBLE OVERNIGHT...MAINLY ALONG AND EAST OF THE
INTERSTATE 65 CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
Flash Flood, Baldwin
- When
- May 16, 8:00 AM CST to 9:00 AM CST
- Where
- Baldwin County, 2.41 mi E of Gasque to 2.76 mi E of Gasque
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.247, -87.780
Heavy rain caused Fort Morgan to covered by water in several spots.
Flash Flood, Baldwin
- When
- May 16, 2:10 PM CST to 3:10 PM CST
- Where
- Baldwin County, 2.41 mi E of Gasque to 2.76 mi E of Gasque
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.247, -87.780
Heavy rain caused Fort Morgan to covered by water in several spots.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229623, 229622.